Public Health Officials Alert Health Care Providers about Fentanyl-Related Deaths

0

imperial county logoNo suspect or confirmed cases have been reported to date in Imperial County.

IMPERIAL COUNTY – The Imperial County Public Health Department’s Epidemiology Program alerted local healthcare providers this week about drug overdoses and deaths believed to be associated with consumption of an illicitly obtained opioid drug reported in several jurisdictions in California over the past two weeks. Health officials suspect that the overdoses and deaths are linked to a drug that strongly resembles the prescription opioid drug Norco, but actually contained an undetermined amount of fentanyl, a powerful synthetic opiate analgesic more potent than morphine. No suspect or confirmed cases have been reported to date in Imperial County.

Dr. Stephen Munday, County Health Officer stated, “Although we haven’t seen any suspect or confirmed cases of Fentanyl-contaminated street Norco in Imperial County, we want to make sure that our healthcare providers are alerted so that we can prevent deaths related to an overdose. It’s important to know that fentanyl is odorless and colorless so it’s not possible to detect if it is mixed in with any other drug.”

While there is currently no established way to track fentanyl-related overdoses in California, there is interest at the state and federal levels to collect information about suspected and confirmed cases.

The California Department of Public Health has requested that all health-care facilities do the following:

  • Voluntarily report suspected and confirmed drug overdose or poisoning cases to the local Public Health Department by calling (442) 265-1464 or via email at phepireport@co.imperial.ca.us . The information will be used solely for public health surveillance purposes. The reports should include name, date of birth, age, and address of
  • Test for fentanyl when ordering drug screening on cases of suspected drug overdose
  • Be aware that Naloxone is effective in reversing the effects of fentanyl. Health officials note that it may take repeated doses of Naloxone over several hours to adequately treat a fentanyl
  • Warn patients with a history of substance abuse about the risks of purchasing street drugs at this time. Fentanyl is colorless and odorless, and cannot be readily detected with laboratory

For general information related to the information in this news release please contact the Department’s Epidemiology Program at (442) 265-1350, or email: karlalopez@co.imperial.ca.us or visit our website at icphd.org